Alert archive / Arkansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 293, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jun 16, 2017, 3:58 PM CDT for Ashley County, Arkansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2017, 3:58 PM CDT (20:58 UTC)
- Expired
- Jun 16, 2017, 5:00 PM CDT
- In force
- 62 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Ashley County, AR
The radar
The Jackson/Brandon,MS radar (KDGX), 181 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 12:42 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 9.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1545 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 656 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
933
WUUS54 KJAN 162058
SVRJAN
ARC003-162200-
/O.NEW.KJAN.SV.W.0293.170616T2058Z-170616T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
358 PM CDT FRI JUN 16 2017
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Southeastern Ashley County in southeastern Arkansas...
* Until 500 PM CDT
* At 358 PM CDT, a severe thunderstorm was located near Parkdale, or
8 miles northwest of Wilmot, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Portland around 420 PM CDT.
Wilmot and Parkdale around 425 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3327 9168 3333 9146 3301 9146 3301 9164
3311 9176
TIME...MOT...LOC 2058Z 292DEG 11KT 3317 9164
HAIL...1.00IN
WIND...60MPH
$$
DC1 follow-up statement
471
WWUS54 KJAN 162123
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
423 PM CDT FRI JUN 16 2017
ARC003-162200-
/O.CON.KJAN.SV.W.0293.000000T0000Z-170616T2200Z/
Ashley AR-
423 PM CDT FRI JUN 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHEASTERN ASHLEY COUNTY...
At 422 PM CDT, a severe thunderstorm was located over Parkdale, or
near Wilmot, moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Portland around 430 PM CDT.
Wilmot and Parkdale around 435 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3327 9165 3327 9146 3301 9146 3301 9160
3311 9176
TIME...MOT...LOC 2122Z 291DEG 11KT 3315 9157
HAIL...1.00IN
WIND...60MPH
$$
DCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 1:31 PM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, Jun 16, 1:31 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 131 PM CDT Fri Jun 16 2017 ...SCATTERED SEVERE STORMS EXPECTED THIS AFTERNOON AND EVENING... .UPDATE... Updated for 18Z aviation discussion and forecast update && .AVIATION... 18Z TAF discussion: Expected scattered strong to severe thunderstorms to affect the region through the afternoon and into the early evening at all sites (although a majority of the activity will likely be through before the afternoon is out along the GLH/GWO/CBM/GTR corridor). Any storms will have the potential to produce IFR conditions, hail, gusty winds, IFR flight cats, and severe turbulence in the vicinity. Most of the storms should be through by late evening into the overnight with potential of patchy fog and low clouds by daybreak tomorrow. Tomorrow should hold less convective potential and mostly VFR conditions after morning low clouds and fog dissipate. /BB/ && .DISCUSSION... Update through early this evening: The atmosphere has continued to destabilize over the past couple of hours with surface based CAPE in a range from 3500 to 5000 j/kg across pretty much the whole forecast area. In addition, wind shear is modest but more than insignificant over the area and will likely cause thunderstorms forming in the next few hours over western zones to cluster up and aggregate a damaging wind threat into the heart of the region later this afternoon into early this evening. Hail will also be a risk with storms but damaging winds should be the predominant threat. SPC has just recently put the whole region under severe thunderstorm watch #338 through 9 pm and the forecast has been updated to reflect this, and the latest thinking. The watch will probably be able to be cleared somewhat before 9 pm in many areas but in zones south of I-20 it is conceivable that the threat could go on almost that long. /BB/ Through this evening: Morning 12Z JAN sounding was impressive for mid June, showing potential for SB CAPE values in excess of 4000 j/kg this afternoon and a reservoir of dry aloft to incorporate into gusty and potentially damaging thunderstorm winds. All this in an environment containing modest shear for this region in mid June. Morning analysis from a various GOES-16 channels reveals mesoscale convective vortex (MCV) dropping south/southeast into northern AR and this will likely kick off storms to our northwest by midday or so. Meanwhile, or region currently lies in between the disturbance from yesterday and last night (now to our east) and the aforementioned upstream disturbance at least clipping the northern half of our region later tonight into this evening. Latest HRRR runs have been showing relatively good consistency breaking out convection to our northwest midday through early afternoon and then evolving a growing thunderstorm cluster that progresses down into the heart of the forecast area later this afternoon into this evening. The storm prediction center (SPC) has increased our severe thunderstorm risk into the SLIGHT category for this afternoon basically along and north of the I-20 corridor to match the growing threat from damaging winds (although some hail will also be possible). There is still some potential kinematic fields may try to drive activity further toward AL than latest HRRR runs suggest, but today low to mid layer shear vectors are more supportive of our region receiving a larger brunt of the robust convection. Rain chances have been raised to account for trends with high temps lowered in some spots a bit as well. Despite the latter, expect high humidity to create a good bit of heat through at least early afternoon as heat index soar up to around 100 degrees in many spots. HWO/graphics/products have been updated or updates will be completed shortly. /BB/ Prior discussion below: Today and tonight: Early morning water vapor imagery/RAP analysis showed the circulation around a 594dam high centered over Mexico that was spreading east over the western portions of our CWA while a mid level trough axis was noted over Alabama. This was resulting in a northwest to north flow aloft across our CWA. Upstream of our CWA satellite imagery showed a shortwave moving over northwest Arkansas that models suggest will mostly track northeast of our CWA but a piece of the energy may drop over our CWA an enhance convection today. Our PWATs got knocked down to around an inch an a half yesterday and water vapor imagery still showed dry air over our area ahead of the shortwave over Arkansas. As a result models have come in with lower pops today and hi-res models depict more isolated coverage. Considering the progged steep mid level lapse rates contributing to LI's around -9 and vertical totals around 30, the storms that develop this afternoon will have the potential to produce damaging wind gusts and hail. More sites will top out further into the lower 90s this afternoon as well. As temperatures climb the lower 90s over our western zones the greater humidity there will lead to heat index values in the lower 100s. The convection and potential for severe storms is expected to end early this evening. Otherwise another night of above normal temperatures with morning lows in the lower 70s is anticipated. /22/ This weekend: A brief reprieve from the recent trend of greater rain coverage is in the offing over the weekend. As a mid level ridge axis extending from the NW Mexico into the Southern Plains edges into the western part of the forecast area, mid level temps will increase putting a tighter lid on convective development for a couple of days. Isolated diurnal showers and storms will remain possible along the periphery of the ridge (meaning mainly across east/south MS). Unfortunately with the decrease in the prevalence of rain and clouds there will be a commensurate increase in heat during this time frame, with temps in the 90s becoming more common again and triple digit heat indices not out of the question. Sunday night/Monday: As the upper ridge retreats back to the west late Sunday, upper flow will become more northwesterly. This is a pattern that typically provides better opportunities for upper level disturbances to impact our area, and this time will be no exception as an upper trough swings from the northern Plains down into the Ohio and TN valleys. This will drag a summertime cold front into the ArkLaMiss on Monday. Ahead of the front late Sunday night and early Monday morning, there's some potential for a remnant complex of storms to move into the Delta before weakening. SPC has outlooked this region with a day 3 marginal convective risk. We'll continue to monitor this potential for possible inclusion in the HWO. Later in the day, we'll see a return to higher rain chances across the entire area as the front continues to slip southward. Though we're in that time of year when strong convection can't be ruled out most any day, forecast lapse rates and shear do not suggest a more notable threat on Monday at this stage. In fact there's a bit of a lull in both low level and deep layer shear. Remainder of next week: Though no substantial decrease in temps will occur, relatively drier air will filter into much of the area behind the front, bringing another break in rain chances to most areas through midweek. However, the front will begin to stall/wash out near the southern part of the area, keeping the potential for isolated daytime convection over the Pine Belt. As the front washes out, surface winds will turn back around to southerly, and 70+ dewpoints will creep back to the north along with the potential for isolated afternoon showers and storms over much of the rest of the area by later in the week. /DL/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 71 91 74 90 / 28 9 8 13 Meridian 70 91 73 89 / 37 21 12 24 Vicksburg 72 91 74 92 / 24 3 5 9 Hattiesburg 71 91 73 90 / 59 18 12 27 Natchez 72 89 74 90 / 28 6 6 16 Greenville 73 92 76 91 / 16 4 4 10 Greenwood 71 91 75 91 / 16 10 5 12 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && DL/22/BB
Hazardous weather outlook, Jun 16, 3:12 PM CDT, 46 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 312 PM CDT Fri Jun 16 2017 ARZ074-075-LAZ007>009-MSZ018-019-025>046-172015- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- 312 PM CDT Fri Jun 16 2017 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, and north central Mississippi. .DAY ONE...Tonight and Saturday SEVERE THUNDERSTORMS THREAT...Slight TIMING...Through the remainder of this afternoon Severe thunderstorms will be possible through the rest of the afternoon north of the Interstate Twenty corridor. The main risk with any severe storms will be damaging winds, although hail up to the size of quarters cannot be ruled out. (www.weather.gov/images/jan/graphicast/image1.png) .DAYS TWO THROUGH SEVEN...Saturday night through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon. LAZ015-016-023>026-MSZ047>066-072>074-172015- Richland-Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Warren- Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson- Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence- Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 312 PM CDT Fri Jun 16 2017 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Saturday SEVERE THUNDERSTORMS THREAT...Slight TIMING...The rest of this afternoon into this evening. Severe thunderstorms will be possible through evening along and north of the Interstate Twenty corridor. The main risk with any severe storms will be damaging winds, although hail up to the size of quarters cannot be ruled out. (www.weather.gov/images/jan/graphicast/image1.png) .DAYS TWO THROUGH SEVEN...Saturday night through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon through tonight. 50 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Tropical page... www.weather.gov/jan/tropical National Hurricane Center Home Page... www.nhc.noaa.gov/ Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... www.spc.noaa.gov/ Meso Analysis... www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... www.spc.noaa.gov/products/outlook/ Storm Reports... www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, Jun 16, 2:54 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Jackson MS
254 PM CDT FRI JUN 16 2017
MSZ040-047-162045-
Warren MS-Issaquena MS-
254 PM CDT FRI JUN 16 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WARREN AND
SOUTHEASTERN ISSAQUENA COUNTIES UNTIL 345 PM CDT...
At 254 PM CDT, Meteorologists were tracking a strong thunderstorm
near Valley Park, moving southeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Redwood around 320 PM CDT.
Oak Ridge around 330 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 900 PM CDT for
northeastern Louisiana...and west central Mississippi.
LAT...LON 3261 9101 3263 9100 3266 9096 3266 9087
3250 9065 3236 9079 3258 9103
TIME...MOT...LOC 1954Z 317DEG 20KT 3257 9092
DCSpecial weather statement, Jun 16, 3:28 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Jackson MS
328 PM CDT FRI JUN 16 2017
MSZ026-162100-
Grenada MS-
328 PM CDT FRI JUN 16 2017
...A STRONG THUNDERSTORM WILL AFFECT GRENADA COUNTY UNTIL 400 PM
CDT...
At 327 PM CDT, Meteorologists were tracking a strong thunderstorm
near Bew Springs, or 7 miles northwest of Grenada, moving east at 20
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Grenada around 340 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 900 PM CDT for
north central Mississippi.
LAT...LON 3387 8977 3387 8959 3368 8969 3368 9014
3381 9014 3381 8998 3382 8998 3382 8993
3390 8992 3390 8977
TIME...MOT...LOC 2027Z 269DEG 17KT 3384 8991
10The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 4:45 PM CDT | Severe Thunderstorm Warning | JAN | Chicot | 45 min |
| Jun 16, 6:11 PM CDT | Severe Thunderstorm Warning | JAN | Chicot | 64 min |
| Jun 16, 6:47 PM CDT | Severe Thunderstorm Warning | JAN | Chicot | 73 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.